Alert archive / Ohio / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 42, NWS Charleston, WV

June 9, 2005Lawrence County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Jun 9, 2005, 6:18 PM EDT for Lawrence County, Ohio. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2005, 6:18 PM EDT (22:18 UTC)
Expired
Jun 9, 2005, 6:49 PM EDT
In force
31 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Lawrence County, OH

The radar

The Charleston,WV radar (KRLX), 73 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 493 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
493 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 092218
SVRRLX
OHC087-092245-
/O.NEW.KRLX.SV.W.0042.050609T2218Z-050609T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
618 PM EDT THU JUN 9 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAWRENCE COUNTY IN SOUTHEAST OHIO

* UNTIL 645 PM EDT

* AT 614 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  SOUTHEAST OF COAL GROVE...OR NEAR CATLETTSBURG...AND WAS MOVING
  NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LAKE VESUVIUS...AND AID

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND FREQUENT CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3876 8257 3870 8249 3868 8249 3861 8237
      3857 8235 3857 8230 3842 8245 3840 8252
      3840 8257 3846 8260 3850 8267

$$

16
1 follow-up statement
000 
WWUS51 KRLX 092249
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
648 PM EDT THU JUN 9 2005

OHC087-092258-
/O.EXP.KRLX.SV.W.0042.000000T0000Z-050609T2245Z/
LAWRENCE OH-
648 PM EDT THU JUN 9 2005

...THE SEVERE THUNDERSTORM WARNING FOR LAWRENCE COUNTY HAS BEEN 
ALLOWED TO EXPIRE...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS...AND THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

STRONG WINDS RESULTING FROM THE COLLAPSE OF THE THUNDERSTORM ARE 
LIKELY ACROSS NORTHERN LAWRENCE COUNTY.  LOCALLY HEAVY RAINFALL WILL 
ALSO BE LIKELY.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3876 8257 3870 8249 3868 8249 3861 8237
      3857 8235 3857 8230 3842 8245 3840 8252
      3840 8257 3846 8260 3850 8267

$$

16

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:27 PM EDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jun 9, 3:27 PM EDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
327 PM EDT THU JUN 9 2005

.SHORT TERM (FRIDAY THROUGH SATURDAY NIGHT)...
BASIC PATTERN REMAINS IN PLACE THROUGH SATURDAY.  HAVE MAINTAINED
DIURNAL PATTERN TO PRECIPITATION WITH SUN BEING THE MAIN TRIGGER.
WEAK WAVE FRIDAY MAY MAKE THE CHANCE OF PRECIPITATION A BIT HIGHER.
HAVE EDGED UP TEMPERATURES THROUGH PERIOD ALSO AS GUIDANCE CONTINUES
TO BE A DEGREE OR TWO TOO LOW.

&&

.PREVIOUS DISCUSSION...
(ISSUED 309 PM EDT THU JUN 9 2005)

SHORT TERM (TONIGHT)...

EXPECT SCATTERED THUNDER SHOWERS TO LAST THROUGH LATE EVENING AS
THEY MOVE NORTHEAST ACROSS THE AREA. HEAVY RAINFALL POSSIBLE ALONG
THUNDERSTORM TRACKS.  SKIES SHOULD BEGIN TO THIN OUT AFTER MIDNIGHT
LEADING TO RADIATIONAL COOLING AND FOG FORMATION OVER MOST SECTIONS
EARLY MORNING.

PREVIOUS DISCUSSION...
(ISSUED 309 PM EDT THU JUN 9 2005)

AVIATION...

RADAR...SATELLITE...AND LIGHTNING DATA SHOW SHOWERS AND
THUNDERSTORMS DEVELOPING SOUTH OF WV AND ALONG THE SOUTHERN MOUNTAIN
OF WV EARLY AFTERNOON. THESE STORMS WILL MOVE SLOWLY NORTH NORTHEAST
AND MAY AFFECT BKW...EKN AND CRW LATER THIS AFTERNOON AND EVENING.
HOWEVER...CONFIDENCE IN HIGH THAT WILL BE WITHIN THE 10 MILES AROUND
SITES BUT NOT SURE IF THEY WILL IMPACT DIRECTLY TO CAUSE IFR
CONDITIONS. THESE STORMS ARE PRODUCING HEAVY RAIN...BUT ARE PULSING
AS THEY MOVE NORTH. FOG WILL DEVELOP OVERNIGHT STARTING FROM THE
EASTERN MOUNTAINS...SOUTH AND CENTRAL SECTIONS...SPREADING TO AREAS
OF FOG ACROSS SEVERAL SECTIONS. PLAYED IFR VISIBILITIES AND CEILINGS
DUE TO THIS FOG AT CRW...EKN...CKB...AND BKW. FOG SHOULD LIFT BY 13Z.

PREVIOUS DISCUSSION...
(ISSUED 111 PM EDT THU JUN 9 2005)

LONG TERM (SUNDAY THROUGH THURSDAY)...

CHANGE IN PATTERN DELAYED SOME FROM PREVIOUS RUNS OF MODEL SO
SOUTHWEST FLOW AND SUMMERTIME DIURNAL PATTERN PATTERN WORKING INTO
TUESDAY NIGHT UNTIL FRONT PASSES WITH TROUGH.  FLOW PATTERN WILL
CHANGE AFTER THAT BREAKING FROM CURRENT PATTERN WITH MORE OF A WEST
TO NORTHWEST DRIER FLOW.

OTHER THEN PUTTING IN A CHANCE OF PRECIPITATION MONDAY...HAVE NOT
DONE MUCH YET WITH THE POTENTIAL TROPICAL DEPRESSION.  WILL WAIT
TILL WE GET CLOSER TO GET A BETTER FEEL FOR STORM STRENGTH AND PATH.

PREVIOUS DISCUSSION...
(ISSUED 1204 PM EDT THU JUN 9 2005)

SHORT TERM (THIS AFTERNOON)...

VIS SATELLITE IMAGES SHOW LOW LEVEL CU DEVELOPING DUE TO DIURNAL
HEAT ACROSS THE AREA. SOME LARGE BREAKS WILL PROVIDE EXTRA HEATING
FOR SOME AREAS THROUGH EARLY AFTERNOON. SURROUNDING SOUNDINGS SHOW A
DEEP MOISTURE ATMOSPHERE. SCATTERED SHOWERS AND THUNDERSTORMS WILL
DEVELOP THIS AFTERNOON WITH POSSIBLE HEAVY RAIN AND STRONG GUSTY
WINDS. STORM MOVEMENT WILL BE SLOW...ENHANCING RAINFALL
ACCUMULATIONS ALONG THEIR PATH. MADE FEW MODIFICATIONS TO
POPS...WEATHER AND QPF GRIDS TO BETTER REPRESENT CURRENT TREND.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SHORT TERM...AAR
Hazardous weather outlook, Jun 9, 5:03 AM EDT, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
503 AM EDT THU JUN 9 2005

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-100900-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-
VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-
WYOMING WV-
503 AM EDT THU JUN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TRM

In the hours before

Special weather statement, Jun 9, 3:50 PM EDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
350 PM EDT THU JUN 9 2005

WVZ030-038-039-047-092045-
LEWIS-RANDOLPH-UPSHUR-WEBSTER-
350 PM EDT THU JUN 9 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CENTRAL RANDOLPH COUNTY...OR ABOUT 19
MILES SOUTH OF BUCKHANNON...MOVING NORTHWEST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE GOULD...
  EDEN...ALTON...OVERHILL...HACKER VALLEY AND ROCK CAVE.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM. EXPECT FREQUENT LIGHTNING IN THE PATH OF THIS STORM.

16
Special weather statement, Jun 9, 4:49 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
449 PM EDT THU JUN 9 2005

WVZ024>026-034-035-092145-
BOONE-LOGAN-MINGO-RALEIGH-WYOMING-
449 PM EDT THU JUN 9 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF OCEANA...OR ABOUT 7 MILES
EAST OF GILBERT CREEK...MOVING NORTH AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
OCEANA...  VAN...HANOVER...ECHART...BLAIR AND BAILEYSVILLE.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT LIGHTNING IN THE PATH OF THIS STORM.  VERY HEAVY
RAINFALL IS ALSO EXPECTED WITH THIS STORM.  RAINFALL RATES IS EXCESS
OF ONE INCH PER HOUR ARE POSSIBLE.

16
Special weather statement, Jun 9, 6:01 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
601 PM EDT THU JUN 9 2005

KYZ103-OHZ087-WVZ005-092300-
BOYD-LAWRENCE-WAYNE-
601 PM EDT THU JUN 9 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 601 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CANNONSBURG...MOVING NORTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
ASHLAND...SCOTTOWN...PEDRO...AID...PRINCESS AND COALTON.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT LIGHTNING IN THE PATH OF THIS STORM.  VERY HEAVY
RAINFALL...WITH RATES IN EXCESS OF ONE INCH PER HOUR ARE ALSO
POSSIBLE.

16
Special weather statement, Jun 9, 6:11 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
611 PM EDT THU JUN 9 2005

WVZ015-016-092315-
KANAWHA-ROANE-
611 PM EDT THU JUN 9 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES EAST OF CHESAPEAKE...MOVING NORTH AT 20
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
CHARLESTON...PINCH...CLENDENIN...GLASGOW...ELKVIEW AND EAST BANK.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT LIGHTNING IN THE PATH OF THIS STORM.  HEAVY
RAINFALL...WITH RATES IN EXCESS OF ONE INCH PER HOUR CAN BE EXPECTED
WITH THIS STORM.

16

Nearby

Severe Thunderstorm Warnings in Ohio, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.